Many years ago, a colleague saw a woman in clinic who appeared restless and agitated, which was not normal for her. He asked what was wrong. 'It's the lettuce,' she said. 'I can't stop eating it. I've even taken to putting one in my handbag when I go out. I can't get enough of it. I'm a bit anxious here because I came without one. For some reason I can't stop craving lettuce ...' Now, it would be easy to dismiss this as madness, but on reflection he decided she was suffering from 'biological wisdom' - when the body knows you need something. She had short gut syndrome due to Crohn's disease, a condition that means essential vitamins and minerals are not absorbed properly - ingredients as it happens you will find in lettuce.
It reminds me of a lady I once saw who was adamant that warfarin gave her bad diarrhoea. Her consultant told her it was not possible - because he had never heard of it. When I took over her care, I looked it up. Diarrhoea is listed as a common side effect of warfarin. I had not heard of it either. Listen to what your patients are saying - you might learn something.